Background. High dose interleukin‐2 (IL‐2) has been found to produce durable antitumor responses in some patients, benefiting most greatly those patients with melanoma and renal cell carcinoma. In this paper, the hematologic toxicity and changes resulting from high dose IL‐2 alone administered by intravenous bolus are discussed. Methods. One hundred ninety‐nine consecutive patients treated with high dose IL‐2 alone from January 1, 1988 to December 31, 1992 were included in this study. All patients had a diagnosis of metastatic melanoma or metastatic renal cell carcinoma and were treated at the National Cancer Institute (Bethesda, MD). Results. Anemia, requiring erythrocyte transfusions, occurred in 14% of all treatment courses, with a median of two units of erythrocytes transfused. Severe leukopenia (<1,000 leukocytes/mm3) was rare (1.5% of all patients) and was not associated with any infectious complications. Severe thrombocytopenia (<30,000 platelets/ mm3) occurred in 2.2% of all treatment cycles, with two patients experiencing a grade 3 hemorrhage, defined as gross blood loss, and one patient experiencing a grade 4 hemorrhage, defined as a debilitating blood loss. Defects in the coagulation pathway were common: abnormal partial thromboplastin time and prothrombin time values occurred in 64% and 25% of the treatment cycles, respectively. In addition, a mean clearance of 93% of lymphocytes from the peripheral blood was observed within 24 hours after initiating IL‐2 therapy. This was followed by rebound lymphocytosis to a mean of 198% of baseline on posttreatment Day 4. There were no treatment‐related deaths. Conclusions. During IL‐2 therapy, adverse sequelae of anemia, thrombocytopenia, coagulopathy, and leukopenia were usually mild, transient and rarely limited therapy. A profound decrease in lymphocytes in the peripheral circulation occurred within 24 hours after initiating therapy, with a rebound occurring after stopping IL‐2. No specific hematologic parameter was associated significantly with a patient's increased probability of responding to therapy. Cancer 1995;75:1030‐7.
|Original language||English (US)|
|Number of pages||8|
|State||Published - Feb 15 1995|
- coagulation defect
- renal cell carcinoma
ASJC Scopus subject areas
- Cancer Research